High Wind, Lake
- When
- November 13, 7:00 AM CST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
A very strong area of low pressure moved across the midwest and western Great Lakes Saturday November 12th and Sunday, November 13th. Although no observing locations measured winds to 50 knots, there were several reports of damage from the high winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A very strong area of low pressure moved across the midwest and western Great Lakes Saturday November 12th and Sunday, November 13th. Although no observing locations measured winds to 50 knots, there were several reports of damage from the high winds. A 55 foot tall maple tree was blown down in Arlington Heights. Part of the tree landed on a roof but did not cause any damage. In Evanston, cars were damaged by trees and tree limbs that were blown over. In Berwyn, walls from a condominium construction site toppled onto a bar next door, causing major structual damage to the bar. A steel canopy at a Citgo service station in Waukegan was blown down on top of two gas pumps. The canopy was blown across the ground until city public works crews were able to anchor it with snow plows. In Wauconda, four homes were damaged by fire due to electrical equipment malfunctions, likely caused by the high winds. Damage to the four houses was estimated at $65,000. West Chicago Dupage Airport and FermiLab both measured a gust to 53 mph. Several locations measured gusts between 40 mph and 50 mph. Tree limbs and power lines were blown down across many areas in far northern Illinois. More than 130,000 customers lost power during the high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 13, 5:45 AM CST, 1 hour 15 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 600 AM CST SUN NOV 13 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-141200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 600 AM CST SUN NOV 13 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY FOR MOST OF NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA AS A STRONG LOW PRESSURE SYSTEM MOVES NORTH OF THE AREA. WINDS OF 25 TO 35 MPH CAN BE EXPECTED THROUGH THE 6PM WITH SOME GUSTS AROUND 50 MPH. THE WIND WILL DECREASE THIS EVENING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY ANOTHER STRONG STORM SYSTEM WILL AFFECT THE AREA MONDAY NIGHT INTO WEDNESDAY. THE SIGNIFICANT THREATS FROM THIS STORM WILL BE VERY STRONG WINDS AND SHARPLY COLDER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-141200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 600 AM CST SUN NOV 13 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT A GALE WARNING IS IN EFFECT THROUGH THIS EVENING FOR BOTH NEARSHORE AND OPEN WATERS. WEST GALE FORCE WINDS TO 45 KNOTS WILL CONTINUE THROUGH THE DAY AND SLOWLY BEGIN TO DECREASE TO 10 TO 15 KNOTS OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480193, 5480194.